Massachusetts, 2011

Hail and Damaging Winds in Massachusetts, July 26, 2011

July 26, 2011 · NWS BOX · 26 events in 2 counties and zones

A strong cold front moved across Southern New England, providing enough lift for showers and thunderstorms to develop. A large area of instability ahead of the front was enough for these storms to become severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.9 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved across Southern New England, providing enough lift for showers and thunderstorms to develop. A large area of instability ahead of the front was enough for these storms to become severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 1:54 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 26, 1:54 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
254 PM EDT TUE JUL 26 2011

.SYNOPSIS...

STRONG TO SEVERE THUNDERSTORMS WILL IMPACT SOUTHERN NEW ENGLAND
INTO THE EVENING HOURS ALONG AND AHEAD OF A COLD FRONT. DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. HIGH
PRESSURE WILL BRING MAINLY DRY AND SEASONABLE WEATHER THROUGH
THURSDAY. A WARM FRONT THURSDAY NIGHT WILL BE FOLLOWED BY ANOTHER
COLD FRONT PASSAGE LATE FRIDAY OR EARLY SATURDAY. HEAT AND
HUMIDITY LOOKS TO RETURN LATE IN THE WEEK...BUT NOT TO THE LEVELS
WE SAW LAST WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

STRONG TO SEVERE STORMS ARE BECOMING BETTER ORGANIZED ALONG A LINE
ORIENTED FROM VT/E NY SWWD INTO NE PA. RUC MESOANALYSIS OUT OF SPC
HIGHLIGHTS A TONGUE OF HIGHER THETAE /MORE MOIST/ AIR ADVECTING
WITH THE SW FLOW THRU THE LLVLS ALONG AND AHEAD OF THE LINE...
COUPLED WITH EFFECTIVE/BULK SHEAR IN EXCESS OF 50 KTS AND SFC
BASED CAPE OF 1-2K J/KG. RIGHT ENTRANCE RGN OF THE E H3 JET MAX
AND ASSOC UPR LVL DIVERGENCE COLLOCATED WITH THE SFC CONVECTIVE
LINE. STILL LOOKING AT PRIMARILY A DAMAGING WIND EVENT WITH THE
POSSIBILITY FOR LARGE HAIL.

STORMS WILL IMPACT THE FCST RGN IN W MA AND SW NH INITIALLY...
TRANSLATING THRU THE RGN TO ABOUT 01-02Z WHEN STORMS SHOULD BE
EXITING ACROSS THE E WATERS AWAY FROM THE CAPE/ISLANDS. ENERGY
SHOULD MOVE IN CONCERT WITH THE STRONG H5 CLOSED LOW AND ATTENDANT
SHRTWV VORT MAX AS SEEN PER WV IMAGERY. FORCED ASCENT...WITH
AFOREMENTIONED SHEAR AND CAPE PARAMETERS...AND FRONTOGENETICAL
FORCING SHOULD KEEP THIS LINE FAIRLY ALIVE THRU MUCH OF THE FCST
RGN TOWARDS DUSK. STORMS SHOULD BE STRONG TO SEVERE THRU THE
INTERIOR...BUT FEEL CONVECTIVE CHCS WILL DIMINISH AS THE LINE
INCHES CLOSER TO SHORE AND BEGINS TO INGEST MORE MARITIME BOUNDARY
LAYER AIR...THUS THE WATCH HAS BEEN ISSUED ACCORDINGLY.

COLD FRONT AND ASSOC ENERGY SHOULD BE WELL OFFSHORE INTO THE EVNG
HRS AND LIKELY AFTER MIDNIGHT. WINDS SHOULD BE SHIFTED OUT OF THE
W/NW IN WAKE OF THE FRONT AND CANT RULE OUT A POTENTIAL GUST IN
WAKE. COOLER AIR INVADING INTO THE RGN SHOULD ALLOW MINS TO FALL
INTO THE UPR 50S AND LOW 60S.

&&

.SHORT TERM /WEDNESDAY/...

HIGH PRES WILL SETTLE INTO THE RGN. MAY SEE SOME LOW CLOUDS AND
PATCHY FOG FOR THE FIRST FEW HRS OF THE DAY...ESPECIALLY ACROSS SE
MA AND S RI...PERHAPS AS WELL WITHIN VALLEY RGNS...CLEARING
THEREAFTER. EXPECT W/NW WINDS WITH POTENTIAL GUSTS UP TO 15 TO 20
MPH. WILL SEE DIURNAL CU THRU THE DAY 4-5 KFT. HIGH TEMPS IN THE
LOW 80S... WITH UPR 70S FOR THE HIGHER TERRAIN AND ALONG AND NEAR
THE SHORELINE. FEEL THE STRONG NW WINDS MAY PREVENT THE
DEVELOPMENT OF SEA-BREEZES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
IN THE BIG PICTURE...OUR REGION REMAINS ON THE NE PERIPHERY OF A
LARGE SUBTROPICAL RIDGE. THIS WILL KEEP US VULNERABLE TO SHORT WAVE
ENERGY GOING OVER THE TOP OF THE RIDGE. THUS...ANTICIPATE OVER THE
NEXT WEEK OR SO TO BE IN AND OUT OF THE HIGHER HEAT AND HUMIDITY
WITH A CHANCE OF PASSING CONVECTION EVERY SEVERAL DAYS.

WED NIGHT...LOOKS DRY. WENT WITH A BLEND OF BIAS CORRECTED MET AND
MAV GRIDS FOR TEMPS.

THU...MET GUIDANCE GIVES CHC POPS FOR MUCH OF SNE FOR THU
AFTERNOON...EVEN LOW END LIKELY OVER SW NH. NEITHER 00Z OPERATIONAL
GFS NOR GFS ENSEMBLES SUPPORT THIS. NOT MUCH SUPPORT FROM SREF FOR
RAIN THU AFTERNOON EITHER. HAVE KEPT POPS BELOW SLIGHT CHC THRU THE
DAY ON THU. SINCE LEANING TOWARD DRIER GFS...WILL GO WITH HIGHER
MAV BIAS CORRECTED TEMPS.

THU NIGHT...BOTH 00Z NAM AND GFS SHOW FAIRLY SIGNIFICANT WARM
ADVECTION AT 850 MB AND SIGNIFICANT INCREASE IN K
INDICES...SUGGESTING A POSSIBLE INSTABILITY BURST WITH APPROACH OF A
WARM FRONT. SREF AND GFS ENSEMBLES SHOW SUPPORT FOR THIS AND SO
INCLINED TO REMAIN WITH LOW CHC POPS FOR THU NIGHT.

FRI...SHORT WAVE TROF AND SURFACE COLD FRONT APPROACH. TIMING
DIFFERENCES BETWEEN GFS AND ECMWF OPERATIONAL RUNS...WITH THE ECMWF
RUNNING ABOUT 6 TO 12 HOURS SLOWER WITH BOTH THE WFROPA AND CFROPA.
THERE DOES SEEM TO BE REASONABLE CONTINUITY WITH GFS OPERATIONAL
RUNS...ALTHOUGH GFS ENSEMBLES MIXED WITH TIMING. LOOKS TO BE
SUFFICIENT INSTABILITY AND LOW LEVEL MOISTURE CONVERGENCE TO WARRANT
CHC POPS AT THIS TIME FOR FRI AFTERNOON/EARLY EVENING BUT NOT HIGHLY
CONFIDENT DUE TO THE TIMING DISCREPANCIES IN THE MODELS. TOO EARLY
TO HAVE MUCH CONFIDENCE IN HOW STRONG THE CONVECTION WILL BE. GFS
DEPICTS MID LEVEL JETS TO OUR NORTH AND SOUTH BUT SUSPECT THAT KIND
OF DETAIL WILL CHANGE AS WE GET CLOSER. ON A BROADER SYNOPTIC
SCALE...THINK THERE MAY BE ENOUGH VERTICAL WIND SHEAR TO SUPPORT
STRONG TSTMS...IF THE GFS TIMING IS REASONABLY CLOSE.

FRI NIGHT...MAY HAVE LEFT OVER CONVECTION DURING THE
EVENING...ESPECIALLY SE ZONES...THEN GRADUAL CLEARING AND GRADUAL
LOWERING OF DEWPOINTS NW TO SE. IF THE SLOWER ECMWF TURNS OUT TO BE
RIGHT...THEN THESE CHANGES COULD BE DELAYED UNTIL SAT.

SAT AND SUN LOOK DRY AND SEASONABLE TO A LITTLE ABOVE NORMAL TEMPS.

MON...WENT WITH JUST SLIGHT CHC POPS AS IT LOOKS LIKE THE NEXT FRONT
MAY NOT APPROACH THE REGION UNTIL AT LEAST TUE.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...

FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

REST OF TODAY...
MEDIUM CONFIDENCE VFR/MVFR. MVFR CIGS TO LINGER FOR AN HR OR TWO
ACROSS THE CAPE/ISLANDS. OTHERWISE FOCUS PERTAINS TO TSRA CHCS.
HAVE GONE WITH VCTS AND CB GROUP...ALONG WITH TEMPO TSRA...TO
ACCOUNT FOR THE TIMING OF THE CONVECTIVE LINE. CANT RULE OUT
POTENTIAL IFR CIGS/VSBYS WITH THESE STORMS...ALONG WITH VRB WINDS
SUSTAINED AT 20 KTS POTENTIALLY GUSTING IN EXCESS OF 30 KTS...BUT
WILL AMEND AS THE LINE BECOMES BETTER ORGANIZED AND APPROACHES THE
TERMINALS. FEEL TSRA CHCS WILL BE LESSER FOR THE SE TERMINALS OUT
ON THE CAPE/ISLANDS...WENT TEMPO SHRA AND MVFR VSBYS. SLY FLOW TO
PREVAIL.

TONIGHT...
MEDIUM CONFIDENCE VFR/MVFR. SHRA/TSRA TONIGHT ACROSS THE E
TERMINALS FOR THE FIRST FEW HRS. OTHERWISE WINDS REVERTING OUT OF
THE W/NW WITH THE COLD FRONTAL PASSAGE. ANTICIPATE CLEARING AFTER
MIDNIGHT THRU MUCH OF THE INTERIOR...WITH SOME VSBY IMPACTS DUE TO
PATCHY FOG PSBL.

WEDNESDAY...
HIGH CONFIDENCE VFR. HIGH PRES IN CONTROL. MAY SEE SOME LINGERING
MVFR CIGS/VSBYS FOR THE SE TERMINALS DURING THE FIRST FEW HRS OF
THE MORNING. SCT 4-5KFT DIURNAL CU ACROSS THE INTERIOR DURING THE
DAY. GUSTS PSBL AROUND 20KTS DURING THE AFTN PD OUT OF THE W/NW.

KBOS TERMINAL...
MEDIUM CONFIDENCE. MVFR CIGS BECOMING SCT...WITH SEE VCTS
BEGINNING 22Z. BEST CHC FOR TSRA LOOKS TO BE AROUND 22-24Z. DUE TO
THE PROXIMITY OF THE ADJACENT MARITIMES...NOT INCREDIBLY
CONFIDENCE STORMS WILL BE STRONG/SEVERE. WILL MONITOR INTO THE 21Z
UPDATE. THEREAFTER THE SLY FLOW SHOULD REVERT OUT OF THE W/NW AND
CONDITIONS TO IMPROVE TO VFR. SOME SCT 4-5KFT DIURNAL CU PSBL WITH
GUSTS OF AROUND 20 KTS WED.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WEDNESDAY NIGHT-THURSDAY...VFR. MEDIUM TO HIGH CONFIDENCE.

THU NIGHT-FRI...MEDIUM CONFIDENCE. AREAS OF MVFR POSSIBLE IN SCT
SHOWERS AND TSTMS THU NIGHT AND AGAIN FRI AFTERNOON. THERE COULD
ALSO BE PATCHY IFR CIGS AND VSBYS DUE STRATUS/FOG ALONG THE S
COAST LATE THU NIGHT/EARLY FRI.

SAT...MEDIUM CONFIDENCE OF VFR CONDITIONS.

&&

.MARINE...

TONIGHT...
COLD FRONT WILL PUSH ACROSS THE WATERS ALONG AND AHEAD OF WHICH
THERE WILL BE CHCS FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS MAY BE STRONG AND ASSOCIATED WITH GUSTY WINDS...
POTENTIALLY IN EXCESS OF SCA THRESHOLDS. DIFFICULT TO PINPOINT SO
WILL NOT BE ISSUING SCA...BUT SHOULD THREATS POSE THEMSELVES THEN
WILL ISSUE MARINE STATEMENTS ACCORDINGLY. SEAS TO REMAIN BELOW 5
FEET. S/SW WINDS SHIFTING OUT OF THE W/NW WITH THE COLD FRONTAL
PASSAGE. ALL OF THE ENERGY SHOULD BE E OF THE WATERS AFTER
MIDNIGHT.

WEDNESDAY...
HIGH PRES IN CONTROL. W/NW WINDS...MAY SEE AN OCCASSIONAL GUST
AROUND 15 KTS DURING THE AFTN PD. SEAS TO REMAIN BELOW 5 FEET.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

LOOKS LIKE A FAIRLY QUIET PERIOD FOR WINDS AND SEAS...EXCEPT FOR
POSSIBLE GUSTY WINDS IN VICINITY OF ANY TSTMS LATE FRI/FRI EVE.
THERE COULD ALSO BE PATCHY FOG ALONG THE S COAST WATERS LATE THU
NIGHT AND EARLY FRI MORNING.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT THIS EVENING FOR
     CTZ002>004.
MA...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT THIS EVENING FOR
     MAZ002>016-026.
NH...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT THIS EVENING FOR
     NHZ011-012-015.
RI...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EDT THIS EVENING FOR
     RIZ001>004.
MARINE...NONE.

&&

SYNOPSIS...SIPPRELL/THOMPSON
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...THOMPSON
AVIATION...SIPPRELL/THOMPSON
MARINE...SIPPRELL/THOMPSON
Hazardous weather outlook, Jul 26, 1:58 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
258 PM EDT TUE JUL 26 2011

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-271900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-
258 PM EDT TUE JUL 26 2011

...SEVERE THUNDERSTORM WATCH 687 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ017>024-RIZ005>008-271900-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
258 PM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS
EVENING. STRONG AND GUSTY WINDS MAY LEAD TO LOCALIZED WIND
DAMAGE. A FEW STORMS COULD ALSO CONTAIN HAIL. THESE STORMS WILL
MOVE QUICKLY WEST TO EAST AND BE OFFSHORE NO LATER BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230>237-250-251-254>256-271900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
258 PM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL IMPACT THE WATERS BY DUSK AND CONTINUE NO LATER
THAN MIDNIGHT. GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 26, 10:36 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1136 AM EDT TUE JUL 26 2011

CTZ002-003-MAZ002>004-008>011-026-NHZ011-012-015-261800-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...BARRE...FITCHBURG...
CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...
AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH...
WEARE
1136 AM EDT TUE JUL 26 2011

...STRONG TO SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EARLY
EVENING...

A COLD FRONT MOVING ACROSS NEW YORK STATE THIS MORNING WILL
TRIGGER STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING ACROSS NORTHERN CONNECTICUT...INCLUDING THE GREATER
HARTFORD AREA...WESTERN AND CENTRAL MASSACHUSETTS INCLUDING THE
GREATER SPRINGFIELD AND WORCESTER AREAS...EXTENDING NORTHWARD
INTO SOUTHWEST NEW HAMPSHIRE INCLUDING JAFFREY...KEENE...
MANCHESTER AND NASHUA.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THIS AREA FROM WEST TO
EAST THIS AFTERNOON WITH THE MAIN HAZARDS BEING STRONG TO
DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY DOWNPOURS. THE
PROBABILITY OF STRONG TO SEVERE THUNDERSTORMS IS GREATEST ACROSS
NORTHWEST MASSACHUSETTS INTO SOUTHWEST NEW HAMPSHIRE.
THUNDERSTORMS WILL DIMINISH AROUND OR SHORTLY AFTER SUNSET.

NOCERA

The radar

The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
July 26, 2:35 PM EST
Where
Hampshire County, Worthington Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.420, -72.930

Trees and wires on River Road were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
July 26, 2:55 PM EST
Where
Hampshire County, 0.51 mi E of Norwich Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.250, -72.860

Trees at Littleville Dam, Allen Street, and Coit Road were downed by thunderstorm winds.

Thunderstorm Wind, Hampshire

When
July 26, 2:55 PM EST
Where
Hampshire County, Middlefield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.350, -73.020

Trees and power lines on Skyline Trail were downed by thunderstorm winds.

Thunderstorm Wind, Hampden

When
July 26, 3:00 PM EST
Where
Hampden County, Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.280, -72.980

Trees were downed by thunderstorm winds.

Hail, Hampden

When
July 26, 3:26 PM EST
Where
Hampden County, 1.72 mi NE of West Springfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.650

Thunderstorm Wind, Hampden

When
July 26, 3:26 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.140, -72.760

Trees were downed by thunderstorm winds.

Hail, Hampden

When
July 26, 3:30 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.180, -72.570

Hail, Hampden

When
July 26, 3:30 PM EST to 3:35 PM EST
Where
Hampden County, 1.5 mi NW of Ludlow
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.185, -72.501

Hail, Hampden

When
July 26, 3:30 PM EST to 3:40 PM EST
Where
Hampden County, 1.4 mi N of Ludlow
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.190, -72.480

Hail, Hampden

When
July 26, 3:33 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
42.180, -72.570

The observer at Westover Air Reserve Base reported penny size hail.

Hail, Hampden

When
July 26, 3:34 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Thunderstorm Wind, Hampden

When
July 26, 3:34 PM EST
Where
Hampden County, 0.86 mi SW of Highlands
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.210, -72.640

Trees on Lyman Street were downed by thunderstorm winds. A wall in an abandoned, already structurally weak warehouse also was downed by the winds. A tree on Meadow Street split in half and toppled onto a house and a car.

Thunderstorm Wind, Hampshire

When
July 26, 3:35 PM EST
Where
Hampshire County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.380, -72.520

A tree and wires on Middle Street were downed by thunderstorm winds, blocking the street.

Thunderstorm Wind, Hampden

When
July 26, 3:35 PM EST
Where
Hampden County, 1.47 mi SSE of Willimansett to 1.07 mi SSE of (Cef)westovr Afb Chi
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.180, -72.570

Trees on Fuller Road, Route 33, Westover Road, James Street, Leo Drive, and Prospect Street were downed by thunderstorm winds. The Home Depot on Route 33 sustained significant damage to sheds and other outdoor displays. A tree was downed onto a trailer on Edbert Street, injuring one person. The person sustained minor injuries only (mainly abrasions). The Department of Conservation and Recreation reported that about 150 trees in Chicopee State Park were downed by thunderstorm winds.

Hail, Hampden

When
July 26, 3:35 PM EST to 3:36 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Quarter to ping pong ball size hail fell in Springfield.

Thunderstorm Wind, Hampden

When
July 26, 3:35 PM EST to 3:36 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Amateur Radio
Coordinates
42.120, -72.540

Trees and wires on Berkshire Avenue, Locust, Paramount, Stuart and Brewster Streets, Wellfleet Drive, Memorial Drive, and several other streets in the Indian Orchard neighborhood were downed by thunderstorm winds. Trees fell on houses on Paramount and Brewster Streets. A person was trapped in the house on Paramount Street, but was uninjured.

Hail, Hampden

When
July 26, 3:35 PM EST
Where
Hampden County, Springfield
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
42.120, -72.580

Three inch diameter hail fell in Springfield.

Thunderstorm Wind, Hampden

When
July 26, 3:40 PM EST
Where
Hampden County, 2.56 mi E of Smiths Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.270, -72.570

Trees were downed by thunderstorm winds, closing several roads.

Hail, Hampden

When
July 26, 3:42 PM EST
Where
Hampden County, Ludlow
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
42.170, -72.480

Half dollar to golfball size hail fell in Ludlow.

Thunderstorm Wind, Hampden

When
July 26, 3:42 PM EST
Where
Hampden County, Ludlow
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.170, -72.480

Trees were downed onto wires by thunderstorm winds.

Hail, Hampden

When
July 26, 3:43 PM EST
Where
Hampden County, 1.24 mi SW of North Wilbraham
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.140, -72.440

Thunderstorm Wind, Hampden

When
July 26, 3:43 PM EST to 3:48 PM EST
Where
Hampden County, 0.86 mi NW of Wilbraham to 0.86 mi SW of Wilbraham
Measured
85 kt (98 mph) estimated gust
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
42.130, -72.440

A microburst occurred near Wilbraham resulting in significant tree damage. Hundreds of trees were downed, some across roads, others into buildings. Ten to twenty roads or portions of roads were closed at any one time, thanks to trees and power lines down across them. The greatest concentration of wind damage was located in Wilbraham along an approximately 2 mile long path that extended from just north of Springfield Street across the Country Club of Wilbraham to just beyond Tinkham Road. Based on tree damage, the strongest winds were estimated to have been between 90 and 100 mph and occurred over a path that averaged 250 yards extending to 600 yards at its widest point along Springfield Road. Outside of this path, wind damage was less significant but still occurred for a half a mile on either side of the strongest wind core.

Thunderstorm Wind, Hampden

When
July 26, 3:45 PM EST
Where
Hampden County, 0.86 mi SW of East Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.120, -72.540

Trees were downed onto several houses on Grochmal Avenue in the Indian Orchard section of Springfield. These trees fell in such a way that people were trapped inside the houses. No one was injured. Several trees in the area were also uprooted.

Thunderstorm Wind, Hampden

When
July 26, 3:51 PM EST
Where
Hampden County, 0.51 mi E of Monson
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.100, -72.310

Many trees were downed on Main Street, including some that fell on houses. Wires on Boston Road also were downed by thunderstorm winds.

Hail, Hampden

When
July 26, 3:55 PM EST
Where
Hampden County, 0.51 mi E of Monson
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.100, -72.310

Lightning, Hampden

When
July 26, 4:08 PM EST
Where
Hampden County, Monson
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.100, -72.320

A local television station reported that a 16 year old boy was indirectly struck by lightning. Lightning struck the ground and traveled into the metal garage door that the boy was touching. He was transported to the hospital for observation but was reported to be fine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336591, 336592, 336593, 336594, 336595, 336596, 336597, 337114, 337115, 336598, 336599, 336600, 336601, 336603, 336808, 336812, 337127, 336822, 336826, 336827, 336829, 336917, 336933, 336936, 336939, 339570.